Death due to intentional consumption/ingestion of caffeine powder: A case report of the forensic and toxicological evaluation of caffeine intoxication.
Veysel Osman Soğukpınar, Mesut Dincer, Gökhan Yoldaş et al.
✦ AI-curated · Sources linked
Case in brief
A man in his late twenties presented with nausea, vomiting, and tachycardia after intentionally ingesting a high dose of powdered caffeine. Despite initial clinical improvement with supportive care, he experienced sudden cardiac arrest and died approximately four hours later. Autopsy revealed no significant macroscopic findings, but toxicological analysis showed a caffeine concentration of 210.6 mg/L in femoral blood, indicating death from a fatal cardiac arrhythmia due to acute caffeine intoxication.
Diagnostic / clinical pearl
Clinicians should be aware that transient improvement in patients after high-dose caffeine exposure can be deceptive, as severe complications may arise later.
Why it matters
This case emphasizes the need for comprehensive evaluations, including clinical, autopsy, and toxicological assessments, in cases of suspected caffeine intoxication.